CaltechAUTHORS
  A Caltech Library Service

Theory of the optical parametric oscillator

Yariv, A. and Louisell, W. H. (1966) Theory of the optical parametric oscillator. IEEE Journal of Quantum Electronics, 2 (4). p. 118. ISSN 0018-9197. http://resolver.caltech.edu/CaltechAUTHORS:20170814-174444479

[img] PDF - Published Version
See Usage Policy.

269Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20170814-174444479

Abstract

We have considered the problem of parametric oscillation in the optical region. The mathematical approach consists of solving Maxwell equations in the normal-mode formulation for the amplitudes of the pump (ω_p), signal (ω_s) and idler (ω_i) modes in the presence of a nonlinear optical medium characterized by an SIIG-like tensor x_(ijk) and with ω+p = ω_i + ω_s. The derivation of the equations of motion for the normal mode amplitudes is similar to those of previous resonator analyses. The original contribution of the paper, however, is the extension of the analysis into the nonlinear above threshold region. This requires that the pump energy density inside the optical resonator and the pump power input be considered as two independent physical quantities. The analysis shows that below threshold the two are proportional to each other, while above threshold the pump energy density saturates, in a manner analogous to the single-pass gain of a laser oscillator, at a constant value. The analysis is also used to obtain explicit expressions for the power outputs at ω_i and ω_s as a function of the pumping power. The conditions of optimum coupling are derived and the validity of the Manley-Rowe relations in the presence of losses is established.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1109/JQE.1966.1073956DOIAbstract
http://ieeexplore.ieee.org/document/1073956/PublisherAbstract
Additional Information:© 1966 IEEE.
Record Number:CaltechAUTHORS:20170814-174444479
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20170814-174444479
Official Citation:A. Yariv and W. Louisell, "Theory of the optical parametric oscillator," in IEEE Journal of Quantum Electronics, vol. 2, no. 4, pp. 118-118, April 1966. doi: 10.1109/JQE.1966.1073956
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:80402
Collection:CaltechAUTHORS
Deposited By: Kristin Buxton
Deposited On:15 Aug 2017 04:19
Last Modified:15 Aug 2017 04:19

Repository Staff Only: item control page